Kentucky, 2006Flash Flooding in Kentucky, January 23, 2006
January 23, 2006 · NWS JKL · 3 events in 1 county or zone
3 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jan 22, 9:30 PM EST, 6 hours 5 minutes earlier.
Area forecast discussion, Jan 22, 9:30 PM EST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
930 PM EST SUN JAN 22 2006
.DISCUSSION...
LATEST SURFACE ANALYSIS SHOWS INVERTED TROF LOCATED ACROSS THE CWA.
LATEST RADAR IMAGES SHOWS LIGHT TO MODERATE RAIN OVER THE WESTERN
PORTIONS OF THE CWA. 850 JET CONTINUES TO TRANSPORT COPIOUS AMOUNTS
OF MOISTURE NORTHWARD. A FEW THUNDERSTORMS HAVE BEEN REPORTED ACROSS
WESTERN TENNESSEE. LOW PRESSURE WILL CONTINUE TO RIDE THE BOUNDARY
INTO THE TENNESSEE VALLEY DURING THE OVERNIGHT HOURS. 850 THETA E
RIDGE WILL SHIFT ACROSS THE CWA OVERNIGHT AND THE CURRENT QPF VALUES
LOOK GOOD WITH 1 TO 2 ADDITIONAL INCHES OF RAIN POSSIBLE.
FOR THE GRIDS...OVERALL ONLY MADE A FEW MINOR CHANGES...BASED ON
CURRENT RADAR RETURNS. MADE MINOR CHANGES TO THE TEMPERATURE GRIDS
TO SHOW MORE STEADY READINGS. HEAVY RAIN WORDING REMAINS ALONG WITH
THE FLOOD WATCH THROUGH THE MORNING HOURS.
UPDATED PRODUCTS OUT SHORTLY.
&&
.PREV DISCUSSION...
430 PM EST SUN JAN 22 2006
SHORT TERM(TONIGHT-WED)...
PRIMARY FORECAST PROBLEM ONCE AGAIN WILL BE TONIGHT AND TOMORROWS
HEAVY RAIN EVENT. MOST MODELS SLOWED DOWN EASTWARD PROGRESSION OF
DEVELOPING LOW PRESSURE CURRENTLY SITUATED OVER SOUTHERN PLAINS.
SKY...WEATHER...AND PRECIPITATION PROBABILITY GRIDS WERE ALL TWEAKED
TO REFLECT SLOWER SYSTEM PROGRESSION. DEEP MOISTURE...LIGHT STEERING
WINDS...AND STRONG SOUTHERLY FLOW HAVE COMBINED TO FORM A LARGE AREA
OF MODERATE TO HEAVY RAIN...THAT EXTENDS FROM TEXAS TO SOUTHERN
OHIO. A FEW LOCATIONS AROUND TO FORECAST AREA HAVE ALREADY RECEIVED
MORE THAN AN INCH OF RAIN SO FAR THIS AFTERNOON.
THERE WILL BE A BRIEF REPRIEVE FROM THE NEXT BATCH OF RAIN UNTIL
AFTER SUNSET. AFTER THAT...THE LOW LEVEL JET WILL STRENGTHEN AND
MOVE ACROSS EASTERN KENTUCKY. COUPLE THIS WITH INTERACTION WITH
ANOTHER JET STREAM AT AROUND 500 MB...AND STEADY MOIST FLOW...THE
STAGE WILL BE SET FOR A CONTINUING HEAVY RAIN EVENT ACROSS MOST OF
THE FA. ONE TO THREE INCHES OF RAIN COULD FALL THROUGH TOMORROW
AFTERNOON.
A FEW THUNDERSTORMS MAY BE ONGOING THROUGH EARLY THIS EVENING WITH
SOME ISENTROPIC LIFT TAKING PLACE. TEMPERATURES MAY DROP A DEGREE OR
SO THROUGH THE REST OF THE NIGHT...BUT WILL MOST LIKELY REMAIN NEAR
STEADY WITH THE MOIST ENVIRONMENT. WINDS COULD BECOME A BIT GUSTY AT
TIMES AS WELL AS LOW PRESSURE PASSES BY TO THE SOUTH. THROUGH THE
REST OF THE FORECAST PERIOD TEMPERATURES WILL RETURN TO ABOVE
NORMAL VALUES DURING THE DAY WITH CLEAR SKIES AND LIGHT
WINDS...ESPECIALLY TUESDAY...WEDNESDAY...AND FRIDAY. MODEL DEWPOINTS
WERE WAY OVERDONE BY THE MESOETA AND WERE TWEAKED PER CURRENT
TRENDS.
EXTENDED(THU-SUN)...SFC AND UPPER LEVEL RIDGING SHOULD WORK ACROSS
THE REGION TO START THE EXTENDED TIME FRAME. THIS WILL LEAD TO A
COLDER...THOUGH NEAR CLIMO NORMAL...TEMP TO START THE DAY ON THU.
UPPER AND SFC RIDGING SHOULD DOMINATE THROUGH FRI...BEFORE A SW/V
MOVES FROM THE SOUTHER ROCKIES AND INTO THE PLAINS/MS VALLEY ON SAT
AND THEN GREAT LAKES/EASTERN CANADA ON SUN. A COLD FRONT ASSOCIATED
WITH THIS SYSTEM SHOULD CROSS THE CWA EITHER LATE SAT NIGHT OR SUN.
WITH THE HIGH SETTLING OFF THE EAST COAST ON FRI...THERE SHOULD BE
SOME RETURN FLOW MOISTURE FOR THE WEEKEND SYSTEM TO WORK WITH. THE
GFS TIMING OF THIS SYSTEM IS A LITTLE SLOWER THAN THE 12Z ECMWF. IN
ADDITION...THE GFS IS FURTHER SOUTH WITH A LEAD SW/V ON FRI. FOR
NOW...DISCOUNTED THIS SOLUTION AND WENT CLOSER TO THE ECMWF. MADE
SOME MINOR TEMP ADJUSTMENTS...MAINLY FOR WARMER HIGH ON FRI AND SAT
AHEAD OF THE COLD FRONT. ALSO...RAISED POPS INTO THE CHANCE RANGE
1106 AM EST SUN JAN 22 2006
FORECAST IN PRETTY GOOD SHAPE THIS MORNING. ONLY CHANGE MADE WAS TO
REMOVE MORNING AND AFTERNOON WORDING FROM THE TEXT PRODUCT.
410 AM EST SUN JAN 22 2006
LOW PRESSURE DEVELOPING OVER THE SOUTHERN MISSISSIPPI VALLEY WILL
MOVE THROUGH THE SOUTHERN APPALACHIANS TONIGHT. STRONG ISENTROPIC
LIFT WILL BE CATALYST FOR RAIN TO DEVELOP FROM SOUTH TO NORTH DURING
THE DAY TODAY. MODELS SOUNDINGS...AND INSTABILITY PARAMETERS
INDICATE THE POTENTIAL FOR THUNDERSTORMS IN THE SOUTH LATE
TODAY...AND ACROSS THE ENTIRE CWA OVERNIGHT.
ONLY MINOR DIFFERENCES IN THE MODELS...MAINLY WITH THE POSITIONING
OF THE MAIN SWATH OF HEAVIER PRECIPITATION. THIS WEATHER SYSTEM WILL
CARRY PULL PLENTY OF GULF MOISTURE INTO THE REGION. ADD IN AN
INCREASING 850H LLJ ON THE ORDER OF 60+ KTS BY TONIGHT...PW VALUES
OF BETWEEN 1 AND 1.5...AND FAVORABLE UPPER LEVEL DYNAMICS WITH A
DEVELOPING JET COUPLET AND THE STAGE IS SET FOR EXCESSIVE RAINFALL
THROUGH MUCH OF EAST KENTUCKY.
EASTERN KENTUCKY WILL BE ONE OF THE AREAS UNDER GREATEST THREAT FOR
FLOODING. ISSUED A FLOOD WATCH FOR ALL BUT THE BLUE GRASS COUNTIES
IN THE NORTHWEST FROM THIS EVENING THROUGH MONDAY MORNING.
A WEAK FRONTAL BOUNDARY WILL MOVE ACROSS THE AREA LATE
WEDNESDAY...EARLY TUESDAY. AT PRESENT EXPECT LITTLE MORE THAN A FEW
EXTRA CLOUDS. A FEW SPRINKLE MAY NOT BE OUT OF THE QUESTION...BUT
LEFT FCST WORDING DRY FOR NOW.
STAYED CLOSE TO MOS GUIDANCE FOR POPS AND TEMPS. ONLY MADE SOME
TWEAKS TO TEMPS TO ACCOUNT FOR AN EXPECTED...SMALLER DIURNAL TREND
IN TEMPS WITH HEAVY PRECIP AND CLOUDS.
MADE SOME ADJUSTMENTS TO THE EXTENDED. GFS HAS BEEN TRENDING SLOWER
AND FURTHER SOUTH WITH A LOW PRESSURE SYSTEM THAT TRACKS ACROSS THE
SOUTHERN CONUS AT THE END OF THE WEEK. CONSEQUENTLY LOWERED...AND
PUSHED TIMING OF POPS BACK TO JUST BEYOND THE END OF THE EXTENDED
PERIOD. ACCORDINGLY MADE A FEW ADJUSTMENTS IN TEMPS AS WELL.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR ENTIRE CWA UNTIL
NOON MONDAY...EXCEPT FLEMING...BATH AND MONTGOMERY...UNTIL 9 AM
&&
25
Hazardous weather outlook, Jan 22, 5:10 PM EST, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
510 PM EST SUN JAN 22 2006
KYZ052-058>060-068-069-079-080-083>088-104-106>120-231200-
ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-
MCCREARY-WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-WOLFE-
MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-
MARTIN-PIKE-
INCLUDING THE CITIES OF...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
510 PM EST SUN JAN 22 2006
...FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
LOCALLY HEAVY RAIN WILL BE POSSIBLE TONIGHT AS AN AREA OF LOW
PRESSURE TRACKS FROM THE LOWER MISSISSIPPI VALLEY THROUGH THE
SOUTHERN APPALACHIANS. THE EXACT TRACK OF THE LOW AND THE AMOUNT OF
PRECIPITATION WILL DETERMINE AREAS MOST AT RISK FOR FLASH FLOODING
AND SIGNIFICANT RISES ON AREA RIVERS AND STREAMS. GENERALLY ONE TO
TWO INCHES OF ADDITIONAL RAIN IS EXPECTED TONIGHT...WITH LOCALLY
HIGHER AMOUNTS POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
LOCALLY HEAVY RAIN WILL BE POSSIBLE MONDAY MORNING AS A STRONG LOW
PRESSURE SYSTEM EXITS THE REGION. EXCESSIVE RUNOFF FROM ANY HEAVY
RAIN WILL MAKE FLASH FLOODING AND SIGNIFICANT RISES ON AREA RIVERS
AND STREAMS POSSIBLE. UP TO AN ADDITIONAL INCH OF PRECIPITATION IS
POSSIBLE DURING THE MORNING...WITH LOCALLY HIGHER AMOUNTS POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL AMOUNTS AND ANY FLOOD
REPORTS THIS EVENING INTO MONDAY MORNING.
KYZ044-050-051-231200-
FLEMING-MONTGOMERY-BATH-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE
510 PM EST SUN JAN 22 2006
...FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
LOCALLY HEAVY RAIN WILL BE POSSIBLE TONIGHT AS AN AREA OF LOW
PRESSURE TRACKS FROM THE LOWER MISSISSIPPI VALLEY THROUGH THE
SOUTHERN APPALACHIANS. THE EXACT TRACK OF THE LOW AND THE AMOUNT OF
PRECIPITATION WILL DETERMINE AREAS MOST AT RISK FOR FLASH FLOODING
AND SIGNIFICANT RISES ON AREA RIVERS AND STREAMS. GENERALLY ONE TO
TWO INCHES OF ADDITIONAL RAIN IS EXPECTED TONIGHT...WITH LOCALLY
HIGHER AMOUNTS POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
LOCALLY HEAVY RAIN WILL BE POSSIBLE EARLY MONDAY MORNING AS A STRONG
LOW PRESSURE SYSTEM EXITS THE REGION. EXCESSIVE RUNOFF FROM ANY HEAVY
RAIN WILL LEAD TO SIGNIFICANT RISES ON AREA RIVERS AND STREAMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL AMOUNTS AND ANY HIGH
WATER CONCERNS THIS EVENING INTO MONDAY MORNING.
JP
In the hours before
Local storm report, Jan 23, 12:38 AM EST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1238 AM EST MON JAN 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM FLASH FLOOD 1 SW CLAY CITY 37.85N 83.94W
01/23/2006 POWELL KY EMERGENCY MNGR
12 INCHES OF WATER FLOWING ACROSS SEVERAL AREAS OF
HIGHWAY 82...HARDWICK ROAD...AND ADAMS RIDGE ROAD.
&&
PGLocal storm report, Jan 23, 1:43 AM EST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
143 AM EST MON JAN 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0138 AM FLASH FLOOD IRVINE 37.70N 83.97W
01/23/2006 ESTILL KY EMERGENCY MNGR
PORTIONS OF DARK HOLLOW AND CLEAR CREEK ROADS OFF OF
RICHMOND ROAD CLOSED DUE TO HIGH WATER. PORTIONS OF
DRIFTWOOD DRIVE OFF OF COB HILL ROAD CLOSED DUE TO HIGH
WATER.
&&
PGLocal storm report, Jan 23, 1:46 AM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
146 AM EST MON JAN 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0134 AM FLASH FLOOD MONTICELLO 36.84N 84.85W
01/23/2006 WAYNE KY FIRE DEPT/RESCUE
PORTIONS OF HIGHWAY 1546 CLOSED DUE TO HIGH WATER.
&&
PGLocal storm report, Jan 23, 2:22 AM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
222 AM EST MON JAN 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 AM FLASH FLOOD 1 E BEATTYVILLE 37.58N 83.69W
01/23/2006 LEE KY FIRE DEPT/RESCUE
PORTIONS OF BLAINES BRANCH ROAD CLOSED DUE TO HIGH WATER.
&&
PGLocal storm report, Jan 23, 3:04 AM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
304 AM EST MON JAN 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 AM FLASH FLOOD BEATTYVILLE 37.58N 83.71W
01/23/2006 LEE KY LAW ENFORCEMENT
1 MILE STRETCH OF HIGHWAY 52 JUST W OF BEATTYVILLE
HEADING TOWARDS IRVINE IMPASSABLE DUE TO HIGH WATER.
&&
PGLocal storm report, Jan 23, 3:15 AM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
315 AM EST MON JAN 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 AM FLASH FLOOD LONDON 37.13N 84.08W
01/23/2006 LAUREL KY LAW ENFORCEMENT
PORTIONS OF MIDDLE GROUND WAY AND COMMERCIAL DRIVE OFF OF
HIGHWAY 25 AS WELL AS SALLYS BRANCH ROAD OFF OF HIGHWAY
80 AND TOBACCO ROAD OFF OF EAST 4TH STREET ARE IMPASSABLE
DUE TO HIGH WATER.
&&
PGFlash Flood, Whitley
- When
- January 23, 3:35 AM EST to 3:45 AM EST
- Where
- Whitley County, Corbin
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.758, -84.145 (the zone’s center; the record gives no point)
Intersection of Highways 26 and 3041 impassable due to high water. Portions of Bacon Creek Road impassable due to high water.
Flash Flood, Whitley
- When
- January 23, 4:10 AM EST to 4:30 AM EST
- Where
- Whitley County, Faber
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.758, -84.145 (the zone’s center; the record gives no point)
Highway 26 at the underpass impassable due to high water.
Flash Flood, Whitley
- When
- January 23, 4:10 AM EST to 4:30 AM EST
- Where
- Whitley County, 10 mi NW of Williamsburg
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.758, -84.145 (the zone’s center; the record gives no point)
Portions of Highway 90 near the Cumberland Falls State Resort Park impassable due to high water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in Maryland, January 23, 2006$75,000 · 1 event
- Heavy Snow and Winter Weather in Massachusetts, January 23, 2006$40,000 · 3 events
- Dense Fog in Kansas, January 23, 200614 events
- Wildfire in California, January 23 to 26, 20061 injured · 1 event
- Winter Storm and Winter Weather in New Jersey, January 23, 20063 events
- Flooding in Kentucky, January 23, 20063 events
- High Wind in Montana, January 23, 200658 kt wind · 3 events
- Heavy Snow in Maine, January 23, 20063 events
- Flash Flooding in Kentucky, January 23, 20062 events
- Winter Storm in Pennsylvania, January 23, 20062 events
- Flash Flooding in Georgia, January 23, 2006$200 · 2 events
- Heavy Snow in New Hampshire, January 23, 20062 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5486678, 5486679, 5486680.